Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 136, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2000, 3:13 PM EST for Greene County, Monroe County, Owen County, Indiana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2000, 3:13 PM EST (20:13 UTC)
- Expired
- Sep 20, 2000, 4:00 PM EST
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Greene County, IN, Monroe County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 68 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:23 PM EST | Thunderstorm Wind 60 E | Southport, IN | |
| Sep 20, 3:25 PM EST | Thunderstorm Wind 50 E | Ellettsville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 202014 SVRIND INC055-105-119-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 313 PM EST WED SEP 20 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL INDIANA THIS INCLUDES THE CITY OF BLOOMINGTON EASTERN GREENE COUNTY IN SOUTHWEST INDIANA EASTERN OWEN COUNTY IN WEST CENTRAL INDIANA * UNTIL 400 PM EST * AT 310 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF BLOOMFIELD...OR ABOUT 18 MILES WEST OF BLOOMINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VILAS AT 320 PM EST SPENCER AT 335 PM EST BLOOMINGTON AT 345 PM EST STINESVILLE AT 350 PM EST THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3940 8691 3895 8699 3905 8645 3931 8654 PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:56 PM EST, 17 minutes earlier.
Area forecast discussion, Sep 20, 2:56 PM EST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 256 PM EST WED SEP 20 2000 BESIDES HANDLING THE WATCH...THOUGHT BIGGEST CHALLENGE TEMPS TONIGHT TOMORROW. SEVERE WEATHER NOT BIG DEAL TDY EXCEPT FOR THE LOGISITICS. EXTRAPOLATION FROM SFC AND UPR AIR...AND MODELS...ALL WHIP FRONT THROUGH BY EVENING...WITH COLD AIR BEHIND IT RAPIDLY KILLING SVR THREAT. SAME PROCESS MAINTAINS POST FRONTAL SHOWERS THROUGH MUCH OF THE EVENING...BUT CLEARS US OUT BY MORNING AND KEEPS US CLEAR THURSDAY NIGHT. ALL MODELS RETURN WAA CLOUDS FRIDAY. IN FROPA SITUATIONS...BUT MOS OFTEN AVERAGES ACROSS SHARP GRADIENTS...CAUSING TOO COLD FIRST PERIOD AND TOO WARM LATER. FWC TOO COOL OVERNIGHT CONSIDERING WHATS UPSTREAM...GROUND WILL BE WET...AND WINDS STILL UP A LITTLE. AIR THAT WILL BE OVER US THURSDAY WOULD SUPPORT MOS HIGHS...BUT ITS UNDER CLOUD. ALLOWING FOR SUN I THINK SLIGHTLY ABOVE MOS IN ORDER TOMORROW. CLOSE TO GUIDANCE AFT THURSDAY SINCE IT USUALLY LOCKS ON BY 3RD AND 4TH PERIOD IN MUNDANE SITUATIONS LIKE THIS. .IND...NONE. KWIATKOWSKI
In the hours before
Special weather statement, Sep 20, 3:02 PM EST, 11 minutes before
INZ030-031-037>040-045>048-052>055-060>063-067>070-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 302 PM EST WED SEP 20 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EST... STRONG THUNDERSTORMS WHICH STRETCH IN A LINE FROM NEAR KOKOMO TO LEBANON BACK TO GREENCASTLE DOWN TO LINTON AND SULLIVAN WILL CONTINUE TO MOVE TO THE EAST NORTHEAST AT 35 TO 40 MPH. PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. ACCUMULATIONS WILL EXCEED ONE HALF INCH. WINDS GUSTS OF 50 MPH WERE REPORTED IN SULLIVAN COUNTY WITH TREE LIMBS DOWN. THE STORMS WILL MOVE INTO MADISON...MARION...MORGAN AND MONROE COUNTIES AFTER 315 PM EST. SHARTRAN
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:32 PM EST | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan | 43 min |
| Sep 20, 3:42 PM EST | Tornado Warning | IND | Brown, Monroe | 33 min |
| Sep 20, 3:45 PM EST | Severe Thunderstorm Warning | IND | Madison | 45 min |
| Sep 20, 4:01 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 29 min |
| Sep 20, 4:04 PM EST | Severe Thunderstorm Warning | IND | Delaware | 26 min |
| Sep 20, 4:10 PM EST | Severe Thunderstorm Warning | IND | Bartholomew | 35 min |
| Sep 20, 4:24 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 36 min |
| Sep 20, 4:31 PM EST | Severe Thunderstorm Warning | IND | Randolph | 29 min |
| Sep 20, 4:46 PM EST | Severe Thunderstorm Warning | IND | Decatur | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.